Utah, 2016

Winter Weather in Utah, November 27 to 28, 2016

November 27 to 28, 2016 · NWS GJT · 2 events in 2 counties and zones

The last in a series of disturbances brought another round of significant snowfall to most mountain areas in eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The last in a series of disturbances brought another round of significant snowfall to most mountain areas in eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 26, 10:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 26, 10:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1029 PM MST Sat Nov 26 2016

.UPDATE...
Issued at 903 PM MST Sat Nov 26 2016

Made some minor adjustments to the forecast to delay the onset of
precipitation by a couple of hours. Upper level moisture is quite
evident in satellite imagery from southwest AZ to northeast CO.
However, a very dry layer between 700 and 500 mb will have to be
overcome before precipitation is realized at the surface. The very
strong upper level jet is currently over lower Colorado River
Valley...but will slide over southern Colorado between 1 and 7 am.
This will be the period of greatest threat for heavy snowfall and
strong winds over the San Juan mountains. Latest short term and
high resolution models do not show a great northward push of the
precipitation early Sunday. Instead, with the progression of the
upper level jet eastward, the precipitation also moves east. It
looks like central and northern mountain areas will have to wait
for the orographic flow to turn westerly later Sunday before
snowfall rates pick up. Another uncertainty continues to be
precipitation amount and type over the towns south of the San
Juans. Thermo profiles suggest a mainly rain or rain/snow mix event
until closer to 5 am when it could change to snow. The challenge
is that the later in the morning we go, the less precipitation
will be falling. Still an unusual amount of uncertainty with the
evolution of this winter storm over some of the lower elevations the
next 18 hours. Will hold all winter hazard highlights in place
though as the table has been set and confidence still high for the
San Juan mountains tonight and other mountains over the next
couple of days.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 327 PM MST Sat Nov 26 2016

Clouds will begin to increase from southwest to northeast throughout
the evening as a 130+ kt jet nudges into the Four Corners. Short
term models indicate precipitation will begin over the San Juans
right around midnight tonight with precip becoming widespread by
daybreak as far north as the Tavaputs Plateau and Flattop
Mountains. The heaviest snowfall rates in the San Juans are
expected between midnight tonight and noon Sunday with 2-3"/hr
rates possible. Combined with these snow rates are going to be
some strong winds to 50 or 60 mph above 9000 feet. It won't be a
good morning to be traveling in the backcountry or driving over
Molas, Coal Bank, and Red Mountain passes with visibilities near
zero with driving snow. The worst time period to travel in the San
Juans will be between about 2am and 8am. Winds will lessen a bit
after 8am as the upper level jet support moves eastward.

Even being 12-24 hours from the start of this storm, the
rain/snow line forecast continues to be a struggle so had to use
a moderate confidence factor in advisory issuances today. In the
SW Colorado valleys including Cortez east to Pagosa Springs, feel
confident that locations above 6000 ft will accumulate 1 to 4
inches overnight into the morning hours, though both Cortez and
Durango city centers will likely see rain to start and potentially
a late switchover to snow (Sun morn). Sounding at DRO at 09z
overnight indicates complete saturation 2000 ft above the sfc,
with below freezing dewpoints all of the way to the sfc. With
strong H5 vorticity in place, think that heavy wet snow is
definitely possible, and areas along Highway 160 and the route to
Mesa Verde may be a big mess as well. The eastern Paradox valley
including Norwood and Nucla will likely see a bit of snow as well.
As Sunday morning progresses, east of New Castle along I-70 is
likely to deteriorate with westerly flow developing and models
continuing precip along the I-70 corridor throughout the next
couple of days. Same with the Craig/Meeker corridor, with a
prolonged accumulating snow event.

A few spots still of concern where my confidence was just not
there for an issuance today - parts of the North Fork Valley
(zone 11) above 5500 ft may see a few inches of snow, namely
Paonia and the mesas around Hotchkiss. The De Beque to New Castle
corridor is another one to watch, and definitely want to watch
Steamboat as this storm transitions from SW flow to W/NW flow
Sunday night. MAV guidance indicating quite a bit of snow at
Steamboat, but this is later in forecast period and thinking the
GFS is overdoing amounts in snow since it is an outlier.

The initial trough and main vort max pushes clear through western
CO by mid afternoon Sunday, then orographic snow in
westerly/northwesterly flow continues throughout the day. By
Sunday night, the northern piece of the trough splits off and
closes off over the Dakotas.

.LONG TERM...(Monday through Saturday)
Issued at 327 PM MST Sat Nov 26 2016

The next well-defined part of this snowstorm will occur overnight
Monday through Tuesday morning as a secondary trough moves into
the region from the NW. The Rabbit Ears to Vail Pass to Aspen corridor
will likely continue to snow during much of the time between these
systems, but snow intensity will pick up again Monday evening.
Elsewhere snow should be over by early Tuesday. Conditions look to
finally improve on Wednesday morning along the Rabbit Ears to
Aspen corridor. Below normal temperatures will persist in the wake
of the storm systems.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1028 PM MST Sat Nov 26 2016

Precipitation is rapidly developing on time over the San Juan
Mtns. The rain and snow will spread north into the Interstate 70
corridor by 12z and continue lifting north into the northern areas
by 15z Sunday. CIGS will be dropping to ILS breakpoints from south
to north overnight and early Sunday morning with all mountain
areas becoming obscured. Areas of IFR/LIFR CIGS and VSBYS also
expected between 07z tonight through Sunday evening in snow, fog
and blowing snow. KASE, KEGE, KTEX, KDRO and KRIL will all
experience poor flight conditions through Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MST Monday for COZ017.

     Winter Storm Warning until 6 AM MST Monday for COZ012-018-019.

     Winter Weather Advisory from 6 AM Sunday to 6 AM MST Monday for
     COZ002-003-008-014.

     Winter Weather Advisory until noon MST Sunday for COZ020>023.

     Winter Storm Warning from 6 AM Sunday to 6 AM MST Tuesday for
     COZ004-009-010-013.

UT...Winter Weather Advisory until 6 AM MST Monday for UTZ023.

     Winter Storm Warning until 6 AM MST Monday for UTZ028.

&&

UPDATE...BEN
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...BEN/JDC
Hazardous weather outlook, Nov 26, 5:52 AM MST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST SAT NOV 26 2016

COZ001>014-017>023-UTZ022>025-027>029-271300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
552 AM MST SAT NOV 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PLENTY OF SUNSHINE IS EXPECTED TODAY AHEAD OF THE NEXT STORM
SYSTEM. CLOUDS WILL INCREASE OVER THE FOUR CORNERS REGION TOWARDS
THE EVENING HOURS. BY LATE TONIGHT, SNOW WILL BEGIN OVER THE SAN
JUANS, LA SALS, AND ABAJO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF DISTURBANCES ARE POISED TO MOVE OVER EASTERN UTAH AND
WESTERN COLORADO THROUGH WEDNESDAY. THE FIRST...AND STRONGEST
DISTURBANCE WILL MOVE THROUGH TONIGHT INTO TOMORROW DROPPING
PLENTY OF SNOW FOR THE HIGHER ELEVATIONS. A QUICK RESPITE IS
EXPECTED BEFORE THE NEXT DISTURBANCE MOVES THROUGH DROPPING MORE
SNOWFALL OVER THE REGION.

FOR THIS REASON...THE WINTER STORM WATCHES HAVE BEEN UPGRADED TO
WARNINGS. PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT FOR THE
LATEST WEATHER INFORMATION AS THESE STORMS WILL LIKELY IMPACT
TRAVEL PLANS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 27, 12:00 AM MST to November 28, 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

Winter Weather, La Sal & Abajo Mountains

When
November 27, 7:00 AM MST to 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 9 inches were measured on the La Sal Mountains with around 4 inches on the Abajo Mountains.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680323, 680322.